Medline ® Abstract for Reference 6
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
Ann Pharmacother. 1994;28(3):374.
OBJECTIVE: To review the clinical manifestations, postulated mechanisms, and therapeutic implications of fluorouracil-induced cardiac toxicity.
DATA SOURCE: A MEDLINE search was used to identify pertinent literature.
STUDY SELECTION: Studies and case reports on fluorouracil cardiotoxicity were identified through a MEDLINE search. A manual review of bibliographies of identified articles was performed to ensure that all pertinent articles were included.
DATA EXTRACTION: Data pertaining to all aspects of fluorouracil cardiac toxicity, including pathogenesis, predisposing factors, clinical manifestations, and therapeutic implications, were evaluated.
DATA SYNTHESIS: Estimates from large series suggest a 1.6-2.3 percent incidence of clinically demonstrated cardiotoxicity. Predisposing factors include the presence of coronary artery disease and concurrent radiotherapy. Postulated mechanisms include direct myocardial ischemia, coronary spasm, or cardiotoxic impurities in fluorouracil formulation. Clinical manifestations include chest pain, nausea, diaphoresis with typical ischemic electrocardiographic (ECG) changes, relieved to normal after stopping the drug therapy. Nitrates and calcium-channel blockers do not protect against cardiotoxicity.
CONCLUSIONS: Fluorouracil cardiotoxicity may be much more common and clinically significant than previously thought. A high index of suspicion for cardiotoxicity must be maintained when the drug is administered, especially in the presence of heart disease and concomitant radiation therapy. In the presence of chest pain, it is mandatory to stop the infusion and, if possible, to replace fluorouracil with another chemotherapeutic agent.
Department of Medicine, Nassau County Medical Center, East Meadow, NY 11554.